Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 152, NWS Bismarck, ND

August 16, 2002Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 16, 2002, 7:41 PM CDT for Emmons County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 7:41 PM CDT (00:41 UTC)
Expired
Aug 16, 2002, 8:45 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS53 KBIS 170041
SVRBIS
NDC029-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 845 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF HAZELTON TO 23
  MILES SOUTHWEST OF WESTFIELD...OR FROM 24 MILES SOUTHEAST OF
  BISMARCK TO 64 MILES SOUTH OF BISMARCK...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAZELTON AT 745 PM CDT
  LINTON...BRADDOCK AT 755 PM CDT
  WESTFIELD...STRASBURG AT 800 PM CDT
  HAGUE AT 815 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR SOUTHEAST
NORTH DAKOTA.

LAT...LON 4661 10056 4597 10052 4595 9992 4660 9998

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:00 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 16, 2:00 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI AUG 16 2002

STRONG MID LEVEL TROUGH WILL SWING RAPIDLY THROUGH OUR FORECAST
AREA. AT THE SURFACE A LOW WILL MOVE TO NEAR BISMARCK AT 00Z AND
THEN RAPIDLY TO GFK BY 06Z. A STRONG COLD FRONT WILL FOLLOW THE LOW
WITH ENVIRONMENTAL WINDS TO 45 MPH. ALSO...STRONG
THUNDERSTORMS...POSSIBLY SEVERE...WILL RIDE AHEAD OF THE FRONT LATER
THIS AFTERNOON AND EVENING.

BECAUSE THE SYSTEM IS MOVING SO RAPIDLY WINDS WILL LIKELY BE
SUBSIDING IN THE WEST ALREADY SATURDAY. I WILL CONTINUE THE CURRENT
WINDS ADVISORIES AS THE NEW MODEL RUNS SUPPORT THEM.

A WEAK SHORT WAVE MAY BRING A FEW AFTERNOON AND EVENING
THUNDERSHOWERS TO THE NORTHERN PART OF THE STATE SUNDAY.

.BIS...WIND ADVISORY WEST......TONIGHT...............ISN..DIK..HEI
                      CENTRAL..TONIGHT AND SATURDAY..MOT..BIS..JMS

RSL

In the hours before

Local storm report, Aug 16, 6:18 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

618 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0550 PM    HALLIDAY                  ND   .75 INCH HAIL

08/16/02   DUNN                           REPORTED BY STORM

                                          SPOTTER.
Local storm report, Aug 16, 6:20 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

620 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 PM    HEBRON                    ND   .75 INCH HAIL

08/16/02   MORTON                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 16, 6:23 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

623 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0615 PM    HETTINGER                 ND   59 MPH TSTM GUST

08/16/02   ADAMS                          REPORTED FROM ASOS.
Local storm report, Aug 16, 6:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

626 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0626 PM    GLEN ULLIN                ND   .75 INCH HAIL

08/16/02   MORTON                         REPORTED BY PUBLIC.
Local storm report, Aug 16, 6:37 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

637 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0626 PM    GLEN ULLIN                ND   .75 INCH HAIL

08/16/02   MORTON                         524 ARB
Local storm report, Aug 16, 6:38 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

638 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0550 PM    HALLIDAY                  ND   1 INCH HAIL

08/16/02   DUNN                           REPORTED BY COOPERATIVE

                                          OBSERVER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:03 PM CDTSevere Thunderstorm WarningBISLaMoure57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.